Hi. I have had Polycythemia Vera for 20 yrs now. I have recently had 2 major heart attacks and have now been diagnosed with Essential thrombocytosis. I have just been told that I will have to take Hydoxycarbamide for life. Would really like some info about this… Side affects etc.
Hi @TinaW1, thank you for the message and I have replied on another thread but am happy to add more resources here. I am so sorry to hear that you have experienced 2 heart attacks recently, may I aks how you are feeling? We have some information on our webpages Polycythaemia vera (PV) treatment and side effects | Blood Cancer UK and also our colleagues at MPN voice have some specific information too Hydroxycarbamide – MPN Voice. I would say that Hyroxycarbomide is well tolerated by many patients once the dosing is stable, all side effects should be reported to your treatment team as soon as you experience them. Good hydration and being mindful of infections is also important. If you would like to discuss this further please just contact us How to contact Blood Cancer UK | Blood Cancer UK. Take care Gemma
I am really sorry about your health problems, it sounds very scary
I am on hydroxycarbamide, and have been for 6 years, I started on a dose of 1x500mg tablet every other day, and have now progressed to 2x500mg every day.
The only side affect I have had, was that I felt sick to begin with, which is a common side affect, I was prescribed anti sickness pills reducing over 6 months to none, and have been fine since, even though my hydroxycarbamide dose has had to increase.
my hair has thinned a bit - but as I’m not getting any younger, it could be that it would have happened anyway - and I don’t have to shave my legs any more!
The dosage and affects seem to be different , with many people not having any side affects at all.
I hope it works for you, and you tolerate it well.
Hi @TinaW1 a great big welcome to our forum and I wonder how I can respond to your request after @GemmaBloodCancerUK and @heatherthomas comprehensive responses.
However what did strike me is the very natural anxiety you must be feeling from your 2 recent major heart attacks and now being diagnosed with ET, what a shock for you.
Be kind to yourself and we are here for you and if you would like to speak to someone the Blood Cancer UK support line is there for you.
I look forward to hearing more about you and look after yourself
Ty for your support. It’s nice to know other people with the same condition. I’m hoping everyone is fine. I have read up on the condition and side effects online and it just scared me so it’s good knowing that I may not get these. I go to see a clinical nurse specialist this week to start treatment so I’ll have a better understanding of it all after that but Ty for your messages x
Hi @TinaW1. So many people have all ready shared there experiences and I really hope that helps. You are never alone on the forum. I look forward to hearing more from you. Let us know how you get on at your appointment x
Hi @TinaW1 perhaps now that you have read up on your condition, beware of some sources, it will give you the opportunity to write down all your fears, thoughts, feelings, medical and practical questions, that is why you have a Clinical Nurse Specialist and this is your opportunity, go for it.
Please let us know how you get on and look after yourself…
Hi @TinaW1 have you seen your Clinical Nurse Specialist yet and if you have how did it go?
Look after yourself